Illinois, 2009

Damaging Wind and High Wind in Illinois, July 27, 2009

July 27, 2009 · NWS LOT · 2 events in 2 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the late evening hours of July 27th. Strong winds developed behind the thunderstorms across far northeast Illinois which continued into the early morning of July 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the late evening hours of July 27th. Strong winds developed behind the thunderstorms across far northeast Illinois which continued into the early morning of July 28th. Wind gusts between 45 and 55 mph were common across much of McHenry, Lake, northern Kane, northern Dupage and north central Cook Counties. Chicago O'Hare Airport gusted to 46 mph and Waukegan Airport gusted to 55 mph. Tree limbs were reported blown down in Lindenhurst in Lake County, Palatine and Elk Grove Village in Cook County and Carol Stream in Dupage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 27, 5:54 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 5:54 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
654 PM CDT MON JUL 27 2009

.DISCUSSION...
224 PM CDT

HAVE BASED NEAR TERM OF FCST ON CURRENT SATLT/MESOSCALE TRENDS.
AFTERNOON VIS IMAGERY SHOWS MID LVL LOW NOW NEAR TWIN CITIES MOVG
ESEWD INTO W CNTRL WI. ASSD TSTM CLUSTER EXPECTED TO STAY N
OF FA THIS EVENING. OF GREATER CONCERN IS CU FIELD ACROSS NRN
IA/SRN MN. EXPECT THIS AREA TO ERUPT WITH DEEP CONVECTION LATE
THIS AFTN AS BOUNDARY TRAILING SWWD FROM LOW OVR MSP INTERACTS
WITH STRONG INSTABILITY AXIS. SBCAPE IN AREA NW OF MCW HAD RISEN
TO 3500 J/KG AS OF 18Z. AS STORMS DVLP ALONG THIS BOUNDARY DURG
THE COURSE OF THIS EVENING...EXPECT LINEAR COMPLEX TO FORM AND
MOVE SEWD. AS A RESULT...WILL MAINTAIN LIKELY POPS AS PER PREVIOUS
FCST...AND MOVE THIS ZONE OF SHOWERS AND STORMS SEWD ACROSS FA
TONIGHT AND TUESDAY. WIND PROFILES LOOK PRETTY WEAK THOUGH...AND
GIVEN LATE NIGHT-MORNING EVENT...CONCUR WITH IDEA THAT MAIN THREAT
WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.

ONLY SIG CHG TO PREVIOUS FCST IS TO ADJUST TIMING OF PRECIP FOR
QUICKER FROPA ON TUESDAY. MODELS HAVE GONE BACK TO FASTER FRONTAL
MOVEMENT ADVERTIZED IN EARLIER RUNS. A COUPLE OF REASONS FOR
CONCURRING WITH THIS SCENARIO INCLUDE INCREASING DOWNWARD
MOMENTUM SUGGESTED BY WATER VAPOR IMAGERY...AND SUBSEQUENT RISES
IN SFC PRESSURE SURE TO BECOME MORE APPARENT AFTER DIURNAL HEATING
SUBSIDES. ALSO...EXPECT OUTFLOW FROM CONVECTIVE DEVELOPMENT
OVERNIGHT TO PUSH/PROPAGATE EFFECTIVE COLD FRONT SWD ACROSS FA
DURING TUESDAY. STILL LOOKS LIKE GREATEST COVERAGE OF SHWRS/TSTMS
ACROSS AREA WILL BE IN PERIOD FROM AROUND MIDNIGHT N AND W...TO
MIDDAY TUESDAY OVR SERN PORTION OF FA WHERE STORMS MAY REFIRE
AFTER DIURNAL DOWN TIME ON TUESDAY.

OTHER CHG IS TO CONTINUE TREND OF INCRSG POPS FOR LATE WED NGT-
THURSDAY AHEAD OF NEXT SHORT WAVE. MODEL TRENDS CONTINUE TO BE
TOWARD A MORE VIGOROUS WAVE WITH AN ORIENTATION MORE CONDUCIVE TO
STRONGER VORTICITY ADVECTION. ASSD WIND MAX LOOKS MORE SUPPORTIVE
OF PERSISTENT...ORGANIZED STORMS. AS A RESULT...HAVE BUMPED UP POPS
INTO CHC MENTION. ONLY COMPLICATING FACTOR WILL BE HOW MUCH LLVL
FORCING/MOISTURE CONVERGENCE WILL BE AVBL AS COLD FRONT MOVES
THROUGH ON THURSDAY. EUROPEAN MODEL FOCUSES DEEPEST MOISTURE INTO
OLD FRONTAL BOUNDARY FCST TO STALL FROM SRN PLAINS TO S OF LWR OH
VLY. ANYWAY...LATER GUIDANCE WILL LIKELY ADJUST TIMING/INTENSITY
OF THIS NEXT SYS SO BELIEVE IT PRUDENT TO JUST GO WITH CHC POPS AND
TO MINIMIZE DURATION OF PRECIP MENTION.

LITTLE CHG DAYS 6-7 AS PERSISTENCE WOULD SUGGEST ANOTHER SYS
PASSING WELL N OF AREA OVER WEEKEND. THEREFORE...WILL KEEP POPS IN
MAINLY SAT NIGHT-SUNDAY AS PER HPC GUIDANCE AND COLLABORATION WITH
ADJACENT FO/S.

MERZLOCK

&&

.AVIATION...

0000 UTC TAFS...MAIN FORECAST QUESTIONS FOR 00Z TAFS CONTINUE TO
REVOLVE AROUND CHANCES/TIMING OF CONVECTION LATER THIS EVENING AND
AGAIN ON TUESDAY.

AREA OF STRONG/SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN
WI LAST FEW HOURS...IN VICINITY OF WEAK LOW PRESSURE REFLECTION
ASSOCIATED WITH MID LEVEL DISTURBANCE AND CONVERGENT BOUNDARIES
NOTED IN AFTERNOON SFC ANALYSIS. LOW LEVEL MOISTURE POOLING FROM
NORTHEAST IA TO SOUTH CENTRAL WI...WHERE SPC/RUC MESOANALYSIS
INDICATES AXIS OF GREATEST INSTABILITY. FARTHER SOUTH...RECENT
ACARS SOUNDINGS FROM KORD INDICATE WEAK CAPPING REMAINS IN
800-850 HPA LAYER...WHICH ALONG WITH LACK OF SIGNIFICANT LOW LEVEL
CONVERGENCE AND MOISTURE POOLING IS PREVENTING DEVELOPMENT THIS
FAR SOUTH/SOUTHEAST AT THIS TIME. WHILE LARGER SCALE FORCING/LOW
LEVEL MOISTURE CONSIDERATIONS SHOULD BECOME SOMEWHAT MORE
FAVORABLE WITH TIME ACROSS NRN IL THIS EVENING...DIURNAL DECREASE
IN LOW LEVEL INSTABILITY WILL LIKELY LIMIT SOUTHEASTWARD EXTENT
AND INTENSITY OF CURRENT IA/WI ACTIVITY. THUS THINKING OF PREVIOUS
FORECAST REMAINS VALID...WITH IDEA OF WEAKENING LINE/AREA OF
CONVECTION EVENTUALLY SAGGING SOUTHEAST LATER THIS EVENING.
CONFIDENCE IN COVERAGE AND TIMING SUPPORT MAINTAINING VCTS FOR NOW
AND WILL MONITOR PROGRESS OF CURRENT ACTIVITY FOR POSSIBLE UPGRADE
TO TEMPO/PREVAILING MENTION IF NEEDED.

COLD FRONT WHICH LAGS CURRENT CONVECTION ACROSS UPPER MIDWEST IS
PROGGED TO SAG ACROSS FORECAST AREA ON TUESDAY. AGAIN SOME
UNCERTAINTY EXISTS WITH COVERAGE/TIMING OF CONVECTION ON TUESDAY
AND THIS WILL BE AT LEAST SOMEWHAT DEPENDANT ON EVOLUTION OF
TONIGHTS STORMS. APPEARS AS THOUGH BEST INSTABILITY WILL
EVENTUALLY MOVE SOUTH OF TERMINALS BY MID/LATE AFTERNOON HOURS SO
FOR NOW HAVE AGAIN MAINTAINED IDEA OF PREVIOUS TAFS WHICH APPEARS
TO HAVE THIS WELL IN HAND.

WINDS FROM SOUTHWEST TO DIMINISH AOB 10 KTS THIS EVENING...THEN
BECOME WEST/NORTHWEST AROUND 10 KNOTS DURING TUESDAY AFTERNOON. OF
COURSE CONVECTIVE OUTFLOW MAY MAKE DIRECTION MORE VARIABLE.

RATZER

&&

.MARINE...
212 PM CDT

A COLD FRONT EXTENDING SOUTH AND SOUTHWEST FROM LOW PRESSURE IN
ONTARIO WILL MOVE ACROSS NORTHERN LAKE MICHIGAN OVERNIGHT AND THE
SOUTHERN PART DURING TUESDAY. SOUTH AND SOUTHWEST WINDS WILL
CONTINUE TO PICK UP TO 10 TO 20 KT DURING THE REST OF THIS
AFTERNOON AND TONIGHT AS THE FRONT APPROACHES. HIGH PRESSURE
GRADUALLY MOVES ACROSS THE MIDWEST TUESDAY NIGHT AND WEDNESDAY.
LOW PRESSURE WILL MOVE UP THE OHIO VALLEY THURSDAY NIGHT AND
FRIDAY.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 27, 2:36 PM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT MON JUL 27 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
336 PM CDT MON JUL 27 2009 /436 PM EDT MON JUL 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
  ALONG AND WEST OF INTERSTATE 39.

  DISCUSSION:

  THUNDERSTORMS ARE EXPECTED TO ERUPT LATE THIS AFTERNOON AND
  EARLY THIS EVENING OVER IOWA AND SOUTHERN MINNESOTA AHEAD OF AN
  APPROACHING COLD FRONT. THESE SHOWERS AND STORMS ARE THEN
  FORECAST TO MOVE SOUTHEASTWARD ACROSS NORTHERN ILLINOIS
  OVERNIGHT...AND ACROSS NORTHWEST INDIANA AND EAST CENTRAL
  ILLINOIS ON TUESDAY. GIVEN THE TIMING OF THESE
  THUNDERSTORMS...AND RATHER WEAK FORCING...THE THREAT OF
  WIDESPREAD SEVERE WEATHER APPEARS MINIMAL AT THIS TIME.
  HOWEVER...A FEW OF THE STORMS MAY BE STILL BE SEVERE LATER
  EVENING AS THEY ENTER NORTHWEST AND NORTH CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING ALONG THE FRONT OVER
  NORTHERN ILLINOIS AND NORTHWEST INDIANA TUESDAY MORNING. STORMS
  MAY RE INTENSIFY TUESDAY AFTERNOON AND EVENING OVER SOUTHERN
  PORTIONS OF THE OUTLOOK AREA.

  THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY INTO THURSDAY
  NIGHT...AND AGAIN SATURDAY INTO EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-282045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
336 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT...ESPECIALLY AFTER MIDNIGHT. SOME
STORMS MAY PRODUCE WIND GUSTS TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY TUESDAY MORNING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN
SATURDAY INTO EARLY SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
336 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY PRODUCE WIND
GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY TUESDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY
NIGHT...AND AGAIN SATURDAY AND SATURDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Jul 27, 8:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
957 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             5 NW POLO               42.04N 89.65W
07/27/2009  E0.50 INCH       OGLE               IL   CO-OP OBSERVER

            DIME SIZE HAIL. VERY HEAVY RAINFALL. ESTIMATED WINDS AT
            40 TO 45 MPH.

&&

BN

The radar

The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
July 27, 9:05 PM CST
Where
Ogle County, 0.45 mi SSW of Oregon to 0.48 mi S of Oregon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.014, -89.333

An eight inch diameter tree limb was blown down onto a house on 4th Street causing minor damage. Live power lines were blown down on 2nd Street.

High Wind, Kane

When
July 27, 11:10 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

A wind gust to 58 mph was measured 2 miles west southwest of Elgin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186334, 186336.